Montana, 2022

Damaging Wind in Montana, June 23, 2022

June 23, 2022 · NWS GGW · 1 event in 1 county or zone

A Low Pressure system tracking across southern Saskatchewan dragged a cold front through Northeast Montana. The front would trigger some strong to severe thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A Low Pressure system tracking across southern Saskatchewan dragged a cold front through Northeast Montana. The front would trigger some strong to severe thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 23, 2:04 PM MST, 46 minutes earlier.

Area forecast discussion, Jun 23, 2:04 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
304 PM MDT Thu Jun 23 2022

.DISCUSSION...
Cold front is moving through the area this afternoon. This will
set off a few showers and thunderstorms this evening. A couple of
the storms may be strong to severe with gusty winds being the main
severe threat as lower levels of the atmosphere will be on the
dry side.

Upper level trough will pass to the north of us in Saskatchewan on
Friday. Plenty of model disagreement on precipitation placement
and amounts so confidence is a bit low on precipitation tomorrow.
Temperatures will be about 10 to 15 degrees cooler so that should
cut out our severe threat with any showers or thunderstorms that
do develop. It will be a bit more windy as compared to today so
the next shifts may need to consider a Lake Wind Advisory.

Saturday will be another cool and breezy day as northwesterly
flow aloft sets up behind the departing trough. Another ridge
builds over the Inland Northwest and slowly moves east so Sunday
through midweek looks dry with a warming trend back to above
normal temperatures.

-Bernhart

&&

.AVIATION...
TIME: 2100Z

FLIGHT CATEGORY: VFR

WINDS: NW 10-15kts, gusts to 25kts

DISCUSSION: Cold front moving through this afternoon will set off
a few showers and thunderstorms, with KGGW and KOLF being the
terminals with the best chances for storms. A couple storms could
be strong to severe with gusty winds being the main threat. Upper
level trough moves through the area tomorrow with a few showers
and isolated thunderstorms possible.

-Bernhart

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 23, 1:40 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
240 PM MDT Thu Jun 23 2022

MTZ016-017-022-232145-
Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
240 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southeastern
Phillips, northwestern Garfield and southwestern Valley Counties
through 345 PM MDT...

At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Devils Creek Rec Area, or 37 miles east of
Zortman, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Devils Creek Rec Area, Hell Creek Rec Area and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4755 10783 4784 10794 4807 10688 4763 10673
TIME...MOT...LOC 2040Z 254DEG 33KT 4771 10777

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jamba
Special weather statement, Jun 23, 2:23 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Glasgow MT
323 PM MDT Thu Jun 23 2022

MTZ017-018-020-232230-
Daniels MT-Western Roosevelt MT-Central and Southern Valley MT-
323 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern
Daniels, northwestern Roosevelt and east central Valley Counties
through 430 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tampico, or 14 miles north of Glasgow, moving east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lustre, Tampico, St. Marie and Volt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4829 10568 4830 10683 4848 10686 4857 10599
      4856 10573
TIME...MOT...LOC 2123Z 264DEG 35KT 4840 10672

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Jamba
Special weather statement, Jun 23, 2:40 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
340 PM MDT Thu Jun 23 2022

MTZ016-060-232245-
Southwest Phillips MT-Central and Southeast Phillips MT-
340 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern
Phillips County through 445 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Zortman, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fourchette and Fred Robinson Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4779 10889 4796 10780 4762 10779 4762 10852
      4761 10858 4762 10861 4762 10867 4763 10868
      4763 10870 4765 10873 4764 10877 4766 10879
      4768 10878 4771 10883 4773 10889
TIME...MOT...LOC 2140Z 264DEG 33KT 4770 10880

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Jamba
Special weather statement, Jun 23, 2:45 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
345 PM MDT Thu Jun 23 2022

MTZ017-018-020-022-023-061-232245-
Garfield MT-Northern Valley MT-Daniels MT-Western Roosevelt MT-
McCone MT-Central and Southern Valley MT-
345 PM MDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northeastern
Garfield, southwestern Daniels, southwestern Roosevelt, central
Valley and northwestern McCone Counties through 445 PM MDT...

At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hinsdale to 9 miles southwest
of Glasgow to near Hell Creek Rec Area. Movement was northeast at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Duck Creek
Rec Area, Lustre, Fort Peck Marina, Frazer, St. Marie, Rock Creek Rec
Area, Oswego, Vandalia, Park Grove, Volt, Haxby, Larslan and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4867 10614 4842 10566 4784 10573 4755 10685
      4806 10680 4827 10720
TIME...MOT...LOC 2144Z 244DEG 38KT 4825 10707 4808 10675 4764 10680

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Jamba

The radar

The Glasgow radar (KGGW), 24 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 23, 2:50 PM MST
Where
Valley County, 0.69 mi S of Saint Marie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -106.520

The St. Marie mesonet site (07MT) recorded a 60 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031817.